• Bernoulli
  • Volume 24, Number 3 (2018), 2278-2327.

Schwarz type model comparison for LAQ models

Shoichi Eguchi and Hiroki Masuda

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For model-comparison purpose, we study asymptotic behavior of the marginal quasi-log likelihood associated with a family of locally asymptotically quadratic (LAQ) statistical experiments. Our result entails a far-reaching extension of applicable scope of the classical approximate Bayesian model comparison due to Schwarz, with frequentist-view theoretical foundation. In particular, the proposed statistics can deal with both ergodic and non-ergodic stochastic process models, where the corresponding $M$-estimator may of multi-scaling type and the asymptotic quasi-information matrix may be random. We also deduce the consistency of the multistage optimal-model selection where we select an optimal sub-model structure step by step, so that computational cost can be much reduced. Focusing on some diffusion type models, we illustrate the proposed method by the Gaussian quasi-likelihood for diffusion-type models in details, together with several numerical experiments.

Article information

Bernoulli, Volume 24, Number 3 (2018), 2278-2327.

Received: June 2016
Revised: November 2016
First available in Project Euclid: 2 February 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

approximate Bayesian model comparison Gaussian quasi-likelihood locally asymptotically quadratic family quasi-likelihood Schwarz’s criterion


Eguchi, Shoichi; Masuda, Hiroki. Schwarz type model comparison for LAQ models. Bernoulli 24 (2018), no. 3, 2278--2327. doi:10.3150/17-BEJ928.

Export citation


  • [1] Akaike, H. (1973). Information theory and an extension of the maximum likelihood principle. In Second International Symposium on Information Theory (Tsahkadsor, 1971) 267–281. Budapest: Akadémiai Kiadó.
  • [2] Akaike, H. (1974). A new look at the statistical model identification. IEEE Trans. Automat. Control AC-19 716–723.
  • [3] Bickel, P.J., Li, B., Tsybakov, A.B., van de Geer, S.A., Yu, B., Valdés, T., Rivelo, C., Fan, J. and van der Vaart, A. (2006). Regularization in statistics. TEST 15 271–344.
  • [4] Boswijk, H.P. (2010). Mixed normal inference on multicointegration. Econometric Theory 26 1565–1576.
  • [5] Bozdogan, H. (1987). Model selection and Akaike’s information criterion (AIC): The general theory and its analytical extensions. Psychometrika 52 345–370.
  • [6] Brouste, A., Fukasawa, M., Hino, H., Iacus, S.M., Kamatani, K., Koike, Y., Masuda, H., Nomura, R., Ogihara, T., Shimizu, Y., Uchida, M. and Yoshida, N. (2014). The yuima project: A computational framework for simulation and inference of stochastic differential equations. J. Stat. Softw. 57 1–51.
  • [7] Burnham, K.P. and Anderson, D.R. (2002). Model Selection and Multimodel Inference: A Practical Information-Theoretic Approach, 2nd ed. New York: Springer.
  • [8] Casella, G., Girón, F.J., Martínez, M.L. and Moreno, E. (2009). Consistency of Bayesian procedures for variable selection. Ann. Statist. 37 1207–1228.
  • [9] Cavanaugh, J.E. and Neath, A.A. (1999). Generalizing the derivation of the Schwarz information criterion. Comm. Statist. Theory Methods 28 49–66.
  • [10] Chan, N.H., Huang, S.-F. and Ing, C.-K. (2013). Moment bounds and mean squared prediction errors of long-memory time series. Ann. Statist. 41 1268–1298.
  • [11] Chan, N.H. and Ing, C.-K. (2011). Uniform moment bounds of Fisher’s information with applications to time series. Ann. Statist. 39 1526–1550.
  • [12] Chen, J. and Chen, Z. (2008). Extended Bayesian information criteria for model selection with large model spaces. Biometrika 95 759–771.
  • [13] Claeskens, G. and Hjort, N.L. (2008). Model Selection and Model Averaging. Cambridge: Cambridge Univ. Press.
  • [14] Dziak, J.J., Coffman, D.L., Lanze, S.T. and Li, R. (2012). Sensitivity and specificity of information criteria. PeerJ PrePrints 3.
  • [15] Eguchi, S. and Masuda, H. (2015). Quasi-Bayesian model comparison for LAQ models. Technical report, MI Preprint Series 2015-7, Kyushu University.
  • [16] Fasen, K. and Kimmig, S. (2015). Information criteria for multivariate CARMA processes. Bernoulli. To appear. Available at arXiv:1505.00901.
  • [17] Foster, D.P. and George, E.I. (1994). The risk inflation criterion for multiple regression. Ann. Statist. 22 1947–1975.
  • [18] Fujii, T. and Uchida, M. (2014). AIC type statistics for discretely observed ergodic diffusion processes. Stat. Inference Stoch. Process. 17 267–282.
  • [19] Genon-Catalot, V. and Jacod, J. (1993). On the estimation of the diffusion coefficient for multi-dimensional diffusion processes. Ann. Inst. Henri Poincaré Probab. Stat. 29 119–151.
  • [20] Gobet, E. (2002). LAN property for ergodic diffusions with discrete observations. Ann. Inst. Henri Poincaré Probab. Stat. 38 711–737.
  • [21] Goutis, C. and Robert, C.P. (1998). Model choice in generalised linear models: A Bayesian approach via Kullback–Leibler projections. Biometrika 85 29–37.
  • [22] Kamatani, K. and Uchida, M. (2015). Hybrid multi-step estimators for stochastic differential equations based on sampled data. Stat. Inference Stoch. Process. 18 177–204.
  • [23] Kashyap, R.L. (1982). Optimal choice of AR and MA parts in autoregressive moving average models. IEEE Trans. Pattern Anal. Mach. Intell. 4 99–104.
  • [24] Kessler, M. (1997). Estimation of an ergodic diffusion from discrete observations. Scand. J. Stat. 24 211–229.
  • [25] Kim, J.Y. (1998). Large sample properties of posterior densities, Bayesian information criterion and the likelihood principle in nonstationary time series models. Econometrica 66 359–380.
  • [26] Konishi, S., Ando, T. and Imoto, S. (2004). Bayesian information criteria and smoothing parameter selection in radial basis function networks. Biometrika 91 27–43.
  • [27] Konishi, S. and Kitagawa, G. (1996). Generalised information criteria in model selection. Biometrika 83 875–890.
  • [28] Konishi, S. and Kitagawa, G. (2008). Information Criteria and Statistical Modeling. Springer Series in Statistics. New York: Springer.
  • [29] Lavine, M. and Schervish, M.J. (1999). Bayes factors: What they are and what they are not. Amer. Statist. 53 119–122.
  • [30] Liu, W. and Yang, Y. (2011). Parametric or nonparametric? A parametricness index for model selection. Ann. Statist. 39 2074–2102.
  • [31] Lv, J. and Liu, J.S. (2014). Model selection principles in misspecified models. J. R. Stat. Soc. Ser. B. Stat. Methodol. 76 141–167.
  • [32] Masuda, H. (2013). Convergence of Gaussian quasi-likelihood random fields for ergodic Lévy driven SDE observed at high frequency. Ann. Statist. 41 1593–1641.
  • [33] Masuda, H. and Uehara, Y. (2016). On stepwise estimation of Lévy driven stochastic differential equation (Japanese). Proc. Inst. Statist. Math.
  • [34] Nishii, R. (1984). Asymptotic properties of criteria for selection of variables in multiple regression. Ann. Statist. 12 758–765.
  • [35] Schwarz, G. (1978). Estimating the dimension of a model. Ann. Statist. 6 461–464.
  • [36] Sclove, S.L. (1987). Application of model-selection criteria to some problems in multivariate analysis. Psychometrika 52 333–343.
  • [37] Sei, T. and Komaki, F. (2007). Bayesian prediction and model selection for locally asymptotically mixed normal models. J. Statist. Plann. Inference 137 2523–2534.
  • [38] Uchida, M. (2010). Contrast-based information criterion for ergodic diffusion processes from discrete observations. Ann. Inst. Statist. Math. 62 161–187.
  • [39] Uchida, M. and Yoshida, N. (2001). Information criteria in model selection for mixing processes. Stat. Inference Stoch. Process. 4 73–98.
  • [40] Uchida, M. and Yoshida, N. (2006). Asymptotic expansion and information criteria. SUT J. Math. 42 31–58.
  • [41] Uchida, M. and Yoshida, N. (2011). Estimation for misspecified ergodic diffusion processes from discrete observations. ESAIM Probab. Stat. 15 270–290.
  • [42] Uchida, M. and Yoshida, N. (2012). Adaptive estimation of an ergodic diffusion process based on sampled data. Stochastic Process. Appl. 122 2885–2924.
  • [43] Uchida, M. and Yoshida, N. (2013). Quasi likelihood analysis of volatility and nondegeneracy of statistical random field. Stochastic Process. Appl. 123 2851–2876.
  • [44] Uchida, M. and Yoshida, N. (2016). Model selection for volatility prediction. In The Fascination of Probability, Statistics and Their Applications 343–360. Cham: Springer.
  • [45] van der Vaart, A.W. (1998). Asymptotic Statistics. Cambridge: Cambridge Univ. Press.
  • [46] Vehtari, A. and Ojanen, J. (2012). A survey of Bayesian predictive methods for model assessment, selection and comparison. Stat. Surv. 6 142–228.
  • [47] Yoshida, N. (2011). Polynomial type large deviation inequalities and quasi-likelihood analysis for stochastic differential equations. Ann. Inst. Statist. Math. 63 431–479.